Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 3, 2009, 12:26 AM EDT for 4 counties in Pennsylvania. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2009, 12:26 AM EDT (04:26 UTC)
- Expired
- Jun 3, 2009, 1:45 AM EDT
- In force
- 79 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, York County, PA
The radar
The State College radar (KCCX), 113 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 030426
SVRCTP
PAC001-041-055-133-030545-
/O.NEW.KCTP.SV.W.0032.090603T0426Z-090603T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1226 AM EDT WED JUN 3 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 145 AM EDT
* AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM AMBERSON VALLEY TO CASHTOWN TO
CARROLL VALLEY...AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CASHTOWN AND SHIPPENSBURG AROUND 1230 AM EDT...
SEVEN STARS AROUND 1235 AM EDT...
GETTYSBURG AND GERMANTOWN AROUND 1240 AM EDT...
BONNEAUVILLE AND WALNUT BOTTOM AROUND 1245 AM EDT...
LITTLESTOWN AND PINE GROVE FURNACE AROUND 1250 AM EDT...
NEW OXFORD AND MCSHERRYSTOWN AROUND 1255 AM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 196 AND 243...I-81 BETWEEN
MILE MARKERS 18 AND 62...I-83 BETWEEN MILE MARKERS 1 AND 41.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 30...STATE
ROAD 94...STATE ROAD 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4009 7772 4019 7770 4021 7761 4019 7760
4022 7757 4032 7697 4027 7691 4002 7670
3973 7652 3971 7692 3972 7746
TIME...MOT...LOC 0425Z 258DEG 28KT 4016 7765 3991 7743
3974 7733
$$
FORECASTER: LAMBERT/GARTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:06 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 2, 9:06 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 906 PM EDT TUE JUN 2 2009 .SYNOPSIS... WAVES OF LOW PRESSURE WILL RIDE EAST ALONG A FRONTAL BOUNDARY BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS TO CENTRAL PA THROUGH THURSDAY. THE FRONTAL BOUNDARY WILL FINALLY SHIFT SOUTH OF THE REGION THURSDAY NIGHT...FOLLOWED BY SEVERAL DAYS OF MAINLY DRY WEATHER WITH TEMPERATURES A LITTLE BELOW NORMAL. MODERATING TEMPERATURES WILL OCCUR FOR THE LATER PART OF THE WEEKEND... BUT THERE WILL BE A THREAT OF MORE SHOWERS AND STORMS BY LATE SUNDAY INTO MONDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... HAVE TRIMMED POPS BACK CONSIDERABLY OVR MOST OF THE AREA BTWN 00-06Z BASED ON LATEST RADAR TRENDS AND LATEST VIS IMAGERY SHOWING COLLAPSING CU ACROSS CENTRAL PA. LINE OF TSRA APPROACHING SOUTHWEST PA WILL LIKELY GRAZE OUR SOUTHERN COUNTIES DURING THE NEXT SEVERAL HRS...BUT THIS ACTIVITY SHOULD BE DECREASING IN INTENSITY AS BLYR COOLS. MORE WIDESPREAD SHRA/TSRA APPEAR ON TAP FOR LATE TONIGHT...AS DEVELOPING WAVE IS PROGGED TO TRANSLATE EASTWARD ALONG QUASISTATIONARY FRONT. CONVECTION LIKELY TO BE FOCUSED AT NOSE OF LL JET...WHICH PUSHES INTO CENTRAL PA BY ARND 12Z. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... ENHANCED LL JET /IN RESPONSE TO DIRECT THERMAL CIRC ASSOCIATED WITH JET STREAK OVR GRT LKS/ WILL RESULT IN SIG ISENTROPIC LIFT OVR CENTRAL PA ON WEDNESDAY. RESULT WILL BE CATEGORICAL POPS OVR MOST OF CENTRAL PA. CURRENT ENSEMBLE MEAN PRECIP HEAVIEST ACROSS CENTRAL/SOUTHERN PA...WHERE 0.50 TO 0.75 INCHES OF RAIN INDICATED. ALL MODEL DATA KEEPS QUASISTATIONARY FRONT SOUTH OF THE PA BORDER. CLOUD COVER AND RAINFALL NORTH OF THIS BOUNDARY SHOULD KEEP TEMPS MOSTLY IN THE 60S ACROSS CENTRAL PA. LATEST DOWNSCALED NAM INDICATES L/M70S ACROSS THE LOWER SUSQ VALLEY. DON/T SEE MUCH OF AN SVR WX THREAT WITH FRONT SOUTH OF THE BORDER. HOWEVER...ELEVATED INSTABILITY N OF FRONT COULD RESULT IN SOME THUNDER ACROSS SOUTHERN PA. THE FRONT EVENTUALLY PUSHES SOUTH OF THE AREA THURSDAY...BUT THE CLOUDY SKIES AND EVEN A FEW SHOWERS COULD LINGER INTO EARLY FRIDAY ALONG THE MD LINE. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... NASTY SPLIT FLOW PATTERN WILL PREVAIL FOR THE NEXT WEEK OR SO. ABNORMALLY COLD AIR WILL REMAIN TO THE NORTH...WHILE VERY HUMID AIR BUILDS ACROSS THE SOUTH...WITH SE RIDGE. SHOULD WE SEE SKIES CLEAR OUT MORE THAN CURRENTLY ANTICIPATED FOR THURSDAY NIGHT COUPLED WITH LIGHT/NORTHERLY WIND...SCATTERED FROST MAY BE POSSIBLE WITH TEMPS IN THE MID 30S ACROSS THE NRN MTNS OF PENN. FOR NOW...DID NOT GO QUITE THAT COLD. FRIDAY AND SATURDAY...WENT WITH MAINLY A DRY FCST...TOOK OUT LOW POPS...SECONDARY FRONT LIKELY TO HAVE LITTLE MOISTURE TO WORK WITH. THE MAIN CHANGE WITH THIS PERIOD WAS TO ADD A SMALL AREA OF S CHC TO CHC POPS ACROSS THE SE ON FRIDAY. SUNDAY...CLOUDS INCREASE AHEAD OF WARM FRONT. SOME CHC OF SHOWERS AND STORMS LATE. MID SHIFT HAD LOW CHC IN...SO LEFT AS IS. MONDAY...WEIGHTED FCST TO THE NEIGHBORS...GMOS LOOKS TOO COLD. DID EDGE DOWN A LITTLE FROM YESTERDAY PACKAGE. ALSO DID UP POPS UP A LITTLE FOR SUNDAY NIGHT INTO MONDAY. LOOKS LIKE EVERY OTHER RUN OF THE GFS HAS LOW TO THE SOUTH. THINK WHILE ANY CONVECTIVE SYSTEMS MIGHT TRACK TO THE SOUTH...MAIN LOW MAY END UP BEING TO THE NORTH. SOME CHC OF SHOWERS AND STORMS AGAIN LATER TUE..ESPECIALLY WEST. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... WIDESPREAD VFR CONDS WITH NO PCPN WILL CONT NEXT SEVERAL HOURS. A FEW SHOWERS/TSTMS WILL WORK INTO SWRN AREAS /JST AND AOO/ AFTER 02Z. CONDS WILL DETERIORATE FROM WEST TO EAST OVERNIGHT AS AN AREA OF LOW PRS MOVES TOWARD THE STATE. A COLD FRONT WILL CROSS THE REGION ON WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND WIDESPREAD MVFR CIGS AND VSBYS. OUTLOOK... THU...MVFR. POSS SHOWERS. FRI...VFR. SAT AND SUN...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD/MARTIN LONG TERM...MARTIN AVIATION...DEVOIR/GARTNER
Hazardous weather outlook, Jun 2, 4:11 AM EDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 411 AM EDT TUE JUN 2 2009 PAZ004>006-010>012-017>019-037-041-042-045-046-030815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING- 411 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>028-033>036-049>053-056>059-063>066-030815- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 411 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING ACROSS THE SOUTHERN HALF OF CENTRAL PENNSYLVANIA AHEAD OF A FRONTAL BOUNDARY SLOWLY SAGGING SOUTHWARD ACROSS THE REGION. THE MAIN THREATS WILL BE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON HOURS...AND WILL BE CONFINED MAINLY TO THE SOUTHERN TIER OF PENNSYLVANIA AND SOUTHWARD INTO THE MID ATLANTIC REGION. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
In the hours before
Special weather statement, Jun 2, 10:13 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EDT TUE JUN 2 2009
PAZ033-030245-
SOMERSET PA-
1013 PM EDT TUE JUN 2 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...
AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
CONNELLSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SEVEN SPRINGS AROUND 1030 PM...ROCKWOOD
AROUND 1040 PM AND SOMERSET AROUND 1050 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 103
AND 113.
LAT...LON 3990 7941 3992 7940 4007 7928 4011 7905
3988 7901 3986 7942
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jun 2, 10:39 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 PM EDT TUE JUN 2 2009
PAZ033>035-030315-
BEDFORD PA-FULTON PA-SOMERSET PA-
1039 PM EDT TUE JUN 2 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...SOUTHWESTERN
BEDFORD AND SOUTHWESTERN FULTON COUNTIES...
AT 1038 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MCCHESNEYTOWN-LOYA TO 12 MILES WEST OF BERKELEY SPGS...MOVING EAST AT
30 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR STOYSTOWN AROUND 1050 PM...INGLESMITH
AROUND 1100 PM...DAVIDSVILLE AROUND 1110 PM AND MANNS CHOICE AROUND
1120 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 152...I-70 BETWEEN
MILE MARKERS 157 AND 170...I-99 BETWEEN MILE MARKERS 0 AND 2.
LAT...LON 4011 7922 4012 7919 4029 7906 4029 7893
4024 7889 4024 7871 3974 7808 3972 7810
3972 7871
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jun 2, 11:26 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1126 PM EDT TUE JUN 2 2009
PAZ036-030415-
FRANKLIN PA-
1126 PM EDT TUE JUN 2 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN COUNTY...
AT 1125 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BREEZEWOOD TO 10 MILES NORTHEAST OF BERKELEY SPGS TO 23 MILES
SOUTHEAST OF BERKELEY SPGS...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR MERCERSBURG AROUND 1150 PM...FORT LOUDON
AROUND MIDNIGHT...GREENCASTLE AROUND 1210 AM AND ST. THOMAS AROUND
1220 AM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 191...I-81 BETWEEN
MILE MARKERS 1 AND 16.
LAT...LON 3972 7809 3985 7799 4000 7793 4008 7785
4016 7781 3980 7750 3972 7748
EXPERIMENTAL
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:13 PM EDT | Special Weather Statement | CTP | Somerset | 32 min |
| Jun 2, 10:39 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 36 min |
| Jun 2, 10:43 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Somerset | 62 min |
| Jun 2, 11:26 PM EDT | Special Weather Statement | CTP | Franklin | 49 min |
| Jun 2, 11:40 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Bedford, Cumberland, Franklin, Fulton, Huntingdon and 3 more | 65 min |
| Jun 3, 1:20 AM EDT | Special Weather Statement | CTP | Lancaster, Lebanon | 70 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.